Virginia, 2007Hail and Damaging Winds in Virginia, May 28, 2007
May 28, 2007 · NWS RNK · 8 events in 5 counties and zones
Severe thunderstorms brought wind damage and large hail to portions of southwest Virginia during the afternoon of May 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought wind damage and large hail to portions of southwest Virginia during the afternoon of May 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 9:27 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 28, 9:27 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON MAY 28 2007
.SYNOPSIS...
AN UPR RDG OVER THE SE WILL BRIEFLY BREAK DOWN AND ALLOW A WEAK
FRNT TO DROP INTO THE REGION. THE FRONT OR BNDRY WILL STALL OVER THE
SOUTHERN APPS AS THE UPR RDG STRENGTHENS THRU THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MAINTAINING SCATTERED SHOWERS AND STORMS IN THE FCST TODAY AS A
MODERATELY UNSTABLE ATMOSPHERE EXPECTED ACROSS THE AREA. 09Z
SREFS SHOW A 90 PERCENT CHANCE OF BOTH -2 LIFTED INDEX AND 500
J/KG CAPE OVER CENTRAL VA BETWEEN 18Z AND 00Z. BUFKIT FCST
SOUNDINGS ALSO MOST UNSTABLE OVER THE NORTHEASTERN HALF OF THE CWA
WITH CAPES FCST TO 1500 J/KG AND LIS TO -4 AT LYH. BEST PWATS ALSO
OVER THE NORTHERN CWA WITH 1.4 INCHES AT LYH WHICH IS SOMEWHAT
ABOVE CLIMO NORMS. A WEAK PREFRONTAL TROUGH WAS ANALYZED ACROSS NC
VA THIS MORNING WITH THE FRONTAL BNDRY STILL BACK IN PENNSYLVANIA.
THUNDERSTORMS WILL LIEKLY FOCUS ALONG AND NEAR THE MTNS WHERE
DIFFERENTIAL HEATING WILL BE A TRIGGER OR ALONG THIS WEAK
BOUNDARY. SPC HAS A SLIGHT RISK OF SEVERE TSTMS OVER ABOUT THE
NORTHEASTERN QUARTER OF THE CWA THIS AFTERNOON AND EVENING WITH
INVERTED-V SOUNDINGS LEADING TO THE THREAT OF DAMAGING WINDS.
TEMPERATURES WILL REMAIN QUITE WARM AGAIN TODAY WITH HIGHS
APPROACHING DATE RECORDS. ROANOKE RECORD FOR TODAY IS 90 AND
BLACKBSURG 87 BOTH SET IN 1955.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
FRONT STALLS OVER THE COUNTY WARNING AREA THROUGH MIDWEEK AS THE
UPPER RIDGE BUILDS BACK OVER THE EASTERN THIRD OF THE COUNTRY. UPR
WINDS BECOME VERY LIGHT AND AFTERNOON HEATING LEADS TO DAILY
CONVECTION. ANY STORMS THAT DEVELOP DURING THIS PERIOD WILL MOVE
VERY SLOWLY CREATING A THREAT FOR ISOLATED TORRENTIAL RAINFALL.
LOW LEVEL TEMPS REMAIN STEADY THROUGH THE PERIOD SO DAILY HI/LO TEMPS...
OTHER THAN THOSE AFFECTED BY RAINFALL...WILL BE SIMILAR FROM DAY
TO DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A NOTABLE SHIFT IN THE SYNOPTIC PATTERN IS ADVERTISED AS WE HEAD
INTO NEXT WEEKEND. GUIDANCE HAS BEEN FLUCTUATING AS TO JUST HOW
DEEP...HOW SLOW/FAST...AND HOW FAR SOUTH AN UPPER LEVEL LOW/TROUGH
WILL PROGRESS OUT OF THE NORTHERN PLAINS STATES AND INTO THE
CENTRAL OR NORTHERN APPALACHIANS. BUT WITH ALL SOLUTIONS
PRESENTED...FOR OUR AREA THIS WILL MEAN AN INCREASED CHANCE OF
SHOWERS AND STORMS...AND ALSO BETTER COVERAGE OVER THE
REGION...ESPECIALLY ON SATURDAY AND SUNDAY. WE WILL ALSO
EXPERIENCE A TREND TOWARDS SLIGHTLY COOLER WEATHER.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION
LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT
TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY
MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND
EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT
AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL
BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH
WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS
TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY.
WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED
MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING
UPPER RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JS
NEAR TERM...PC
SHORT TERM...JS
LONG TERM...DS
AVIATION...JS/PC
Hazardous weather outlook, May 28, 2:58 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON MAY 28 2007
NCZ001>006-018>020-VAZ007-009-015-290800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-GRAYSON-
358 AM EDT MON MAY 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT MON MAY 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST
VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL
WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH
DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY
NORTH AND EAST OF ROANOKE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 12:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON MAY 28 2007
VAZ022-281830-
ROANOKE VA-
143 PM EDT MON MAY 28 2007
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT...
HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT...
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
PC
Thunderstorm Wind, Roanoke (C)
- When
- May 28, 1:12 PM EST
- Where
- Roanoke (C) County, Roanoke
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -79.950
A tree was blown down in the southwest portion of the city.
Hail, Franklin
- When
- May 28, 1:15 PM EST
- Where
- Franklin County, 4 mi W of Rocky Mt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.000, -79.952
Hail, Bedford
- When
- May 28, 1:30 PM EST
- Where
- Bedford County, 3 mi S of Stewartsville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.227, -79.800
Hail, Franklin
- When
- May 28, 1:32 PM EST
- Where
- Franklin County, 5 mi W of Rocky Mt
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 37.000, -79.971
Thunderstorm Wind, Bedford
- When
- May 28, 1:57 PM EST
- Where
- Bedford County, 2 mi NE of Chamblissburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.270, -79.694
Trees were downed on Dickerson Mill Road.
Thunderstorm Wind, Bedford
- When
- May 28, 2:35 PM EST
- Where
- Bedford County, 2 mi W of Boonsboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.450, -79.306
A tree was blown down on Walnut Hollow Road.
Hail, Carroll
- When
- May 28, 3:08 PM EST
- Where
- Carroll County, 3 mi NE of Dugspur
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.851, -80.582
Hail, Floyd
- When
- May 28, 3:14 PM EST
- Where
- Floyd County, 4 mi W of Willis
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.850, -80.552
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 28, 20071 death · 1 event
- Flash Flooding in Nebraska, May 28 to 30, 2007$1.9 million · 7 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2007$660,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, May 28, 2007$16,000 · 2 in hail · 24 events
- Tornado and Hail in Wyoming, May 28, 2007$1,000 · EF0 · 13 events
- Hail and Damaging Winds in Virginia, May 28, 2007$4,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Virginia, May 28, 2007$8,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 28, 20071.75 in hail · 5 events
- Flash Flooding in Texas, May 28, 20074 events
- Hail and Damaging Wind in Minnesota, May 28, 20071 in hail · 4 events
- Hail in Colorado, May 28, 20070.88 in hail · 3 events
- Hail in Texas, May 28, 20071 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34046, 34047, 34049, 34053, 34044, 34042, 34055, 34052.